Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 119, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Nov 5, 2017, 11:05 AM EST for 4 counties in Indiana. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 5, 2017, 11:05 AM EST (16:05 UTC)
- Expired
- Nov 5, 2017, 11:45 AM EST
- In force
- 40 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allen County, IN, DeKalb County, IN, Noble County, IN, Whitley County, IN
The radar
The Northern Indiana radar (KIWX), 45 km from the middle of the area, began a volume at 16:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 5, 11:10 AM EST | TSTM WND DMG | 1 Sw Avilla, IN | TREE DOWN ON ROADWAY. |
| Nov 5, 11:10 AM EST | TSTM WND DMG | 4 Wsw Lisbon, IN | CORRECTED LOCATION. TREE DOWN ON ROADWAY. |
| Nov 5, 11:10 AM EST | TSTM WND DMG | 4 Wsw Lisbon, IN | TREE IN ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 4.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 459 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
238
WUUS53 KIWX 051605
SVRIWX
INC003-033-113-183-051645-
/O.NEW.KIWX.SV.W.0119.171105T1605Z-171105T1645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
1105 AM EST SUN NOV 5 2017
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Northern Allen County in northeastern Indiana...
Southeastern Noble County in northeastern Indiana...
Northern Whitley County in northeastern Indiana...
De Kalb County in northeastern Indiana...
* Until 1145 AM EST
* At 1105 AM EST, severe thunderstorms were located along a line
extending from Kendallville to 6 miles southeast of Albion to near
Tri-lakes, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Fort Wayne, Auburn, Kendallville, Garrett, Butler, Tri-lakes,
Huntertown, Avilla, Waterloo, Churubusco, Grabill, St. Joe,
Leo-cedarville, Swan, Concord, Newville, Corunna, Altona, Butler
Center and Saint Johns.
This includes the following highways...
Interstate 469 between mile markers 28 and 30.
Interstate 69 in Indiana between mile markers 314 and 334.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4114 8509 4123 8562 4133 8544 4146 8531
4143 8481 4124 8480
TIME...MOT...LOC 1605Z 277DEG 31KT 4142 8527 4132 8535 4124 8553
HAIL...<.75IN
WIND...60MPH
$$
FISHER1 follow-up statement
579
WWUS53 KIWX 051628
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
1128 AM EST SUN NOV 5 2017
INC113-183-051636-
/O.CAN.KIWX.SV.W.0119.000000T0000Z-171105T1645Z/
Noble IN-Whitley IN-
1128 AM EST SUN NOV 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NOBLE AND
NORTHERN WHITLEY COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4114 8509 4118 8531 4122 8531 4126 8526
4126 8519 4133 8519 4145 8512 4143 8481
4124 8480
TIME...MOT...LOC 1626Z 279DEG 35KT 4142 8492 4128 8508 4120 8526
$$
INC003-033-051645-
/O.CON.KIWX.SV.W.0119.000000T0000Z-171105T1645Z/
Allen IN-De Kalb IN-
1128 AM EST SUN NOV 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM EST
FOR NORTHERN ALLEN AND DE KALB COUNTIES...
At 1126 AM EST, severe thunderstorms were located along a line
extending from near Butler to near Huntertown to near Churubusco,
moving east at 40 mph. At 1110 AM...emergency management officials
reported a tree down near Lisbon as well as Avilla, both onto local
roadways.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fort Wayne, Auburn, Garrett, Butler, Huntertown, Waterloo, Grabill,
St. Joe, Leo-cedarville, Concord, Newville, Altona, Butler Center,
Saint Johns, Wallen, Spencerville In Dekalb County, Moore, Saint Joe
and Sedan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4114 8509 4118 8531 4122 8531 4126 8526
4126 8519 4133 8519 4145 8512 4143 8481
4124 8480
TIME...MOT...LOC 1626Z 279DEG 35KT 4142 8492 4128 8508 4120 8526
HAIL...<.75IN
WIND...60MPH
$$
FISHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 10:07 AM EST, 58 minutes earlier.
Area forecast discussion, Nov 5, 10:07 AM EST, 58 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1007 AM EST Sun Nov 5 2017
.SYNOPSIS...
Issued at 640 AM EDT Sun Nov 5 2017
A stalled warm front over the area this morning was responsible
for areas of dense fog and drizzle. Low pressure and an
associated cold front, will move through the region today and
early tonight bringing showers and thunderstorms to the entire
area. Severe weather and heavy rainfall remain a possibility,
especially south of a Monticello to Columbia City to Ottawa line.
Highs today will range from near 55 near Lake Michigan to the
lower 70s near Lima.
&&
.UPDATE...
Issued at 1006 AM EST Sun Nov 5 2017
2 areas of convection underway with one oriented west to east
which is working north along the warm front with occasional
rotation and stronger updraft development, but no severe weather
thus far. The other band from Plymouth to Mount Vernon IL was
well rooted in the warm sector moving rapidly ENE. Mid 60
dewpoints were streaming rapidly north and have made it already
to the US 30 corridor. Warm front may have been pushed NW somewhat
with approaching convection but still resides somewhere from
Goshen to Knox. Isolated severe will be possible with these cells
with local marginal severe hail and gusty winds.
HRRR shows a messy setup with convection continue to expand over
the next several hours. Impacts on the area with regards to severe
potential this afternoon remain uncertain, but given better
dynamics move in later, threat should still exist for parts of the
area.
Last but not least, dense fog advisory extended through 16Z with
low vsbys holding on across the north. Some signs of improvement
noted which should allow it to expire. Marine dense fog advisory
also issues through 18Z.
&&
.SHORT TERM...(Today and Tonight)
Issued at 403 AM EST Sun Nov 5 2017
Issued a dense fog advisory earlier for areas northwest of the
initial warm front. The dense fog was persistent near the
Michigan and Indiana border with visibilities around one quarter
of a mile and occasionally lower. The visibilities will be slow to
recover over areas northwest of the front, with the dense fog
lingering well into the morning. For later today, have issued a
Flash Flood Watch for areas along and south of a line from
Monticello to Warsaw to Wauseon. Please see the Hydrology
discussion below for more information.
As far as severe storms, the best chance for large hail and
damaging winds is also over the same area as the flash flood
watch. Upper level support in the left exit region of a 110 knot
upper level jet will translate over the existing warm front and
provide plenty of lift for storms. Very large low level shear and
modest CAPE values from Marion to Lima by late afternoon are
likely to cause some storms to become severe. Given the proximity
of the front, low LCLs and the high amount of shear, tornadic
potential is certainly possible.
&&
.LONG TERM...(Monday through Saturday)
Issued at 420 AM EST Sun Nov 5 2017
Following tonights episode of strong to severe storms, a tranquil
period is ahead with cool and dry conditions through Friday as an
upper level trof amplifies over the area. Highs will only be in
the 40s to around 50 with lows in the mid 20s to around 30 most
nights. The ECMWF appears too cold with lows in the lower 20s
Saturday morning. Have kept a low chance for precipitation
Saturday, although it appears chances for rain are better later
in the weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 635 AM EST Sun Nov 5 2017
Dense fog was northwest of a front that had become stationary
early this morning. SBN was in this sector where the visibility
has been 1/4 mile for 9 hours except for a short break. Conditions
were a little better at FWA which was south of the front. The
front will eventually start moving southeast as a cold front later
today. Showers and storms are likely in the interim at both
sites. Conditions should start to improve by late tonight with VFR
conditions possible by daybreak at SBN.
&&
.HYDROLOGY...
Issued at 332 AM EST Sun Nov 5 2017
Several factors are expected to come together to enhance the flood
risk over areas along and south of a line from Monticello to
Warsaw to Wauseon. Precipitable water values will soar to near
1.75 inches and resemble more of a typical summer airmass than
one deep into the fall. The initial warm front had moved north
with showers and a few storms already developing early this
morning. Plenty of upper level just support will translate over
the area and enhance the heavy rain potential. After coordinating
with neighboring offices, have issued a flash flood watch for this
afternoon and tonight as these factors come together.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Dense Fog Advisory until 11 AM EST /10 AM CST/ this morning for
INZ003>007.
Flash Flood Watch through late tonight for INZ008-009-016>018-
020-022>027-032>034.
MI...Dense Fog Advisory until 11 AM EST this morning for MIZ077>081.
OH...Dense Fog Advisory until 11 AM EST this morning for OHZ001-002.
Flash Flood Watch through late tonight for OHZ001-002-004-005-
015-016-024-025.
LM...Dense Fog Advisory until 1 PM EST this afternoon for LMZ043-046.
Small Craft Advisory from 9 PM this evening to 5 PM EST Monday
for LMZ043-046.
&&
UPDATE...Fisher
SYNOPSIS...Lashley/Fisher/Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...Skipper
HYDROLOGY...Skipper
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Nov 5, 5:34 AM EST, 5 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 534 AM EST Sun Nov 5 2017 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-061045- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 534 AM EST Sun Nov 5 2017 /434 AM CST Sun Nov 5 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight Areas of dense fog should lift by late morning for far southern Lower Michigan and adjacent ares in northern Indiana and northwest Ohio. See the Dense Fog Advisory product for more information. Thunderstorms will become likely today and persist into this evening. Severe storms are possible with large hail and damaging winds. Isolated tornadoes and heavy rainfall that may lead to flooding are also possible. The best chances for severe storms and flooding are near and south of highway 24. Please see the Flash Flood Watch product for more information. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and early tonight. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-061045- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 534 AM EST Sun Nov 5 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight There is a chance for thunderstorms today into this evening. Gusty winds and small hail are possible. Conditions hazardous to small craft are expected tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Conditions hazardous to small craft will persist Monday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Special weather statement, Nov 5, 9:45 AM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Northern Indiana
945 AM EST SUN NOV 5 2017
INZ005-014-016-051515-
Kosciusko-Marshall-Elkhart-
945 AM EST SUN NOV 5 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ELKHART...NORTHERN
KOSCIUSKO AND EASTERN MARSHALL COUNTIES...
At 944 AM EST, a strong thunderstorm was located over Bourbon, or 9
miles south of Bremen, moving northeast at 25 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Goshen, Nappanee, Syracuse, Bourbon, Milford, New Paris, Benton,
Locke, Etna Green, Leesburg, Oswego, Hoffman Lake, Inwood, Hastings,
Foraker, Lake Wawasee, Old Tip Town, Clunette, Gravelton and Dewart
Lake.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4159 8582 4137 8565 4136 8565 4121 8615
4136 8627
TIME...MOT...LOC 1444Z 241DEG 20KT 4132 8611
FISHERSpecial weather statement, Nov 5, 10:22 AM EST, 43 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1022 AM EST SUN NOV 5 2017
INZ006-008-009-051545-
Lagrange-Noble-De Kalb-
1022 AM EST SUN NOV 5 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN NOBLE...NORTHWESTERN DE
KALB AND SOUTHEASTERN LAGRANGE COUNTIES...
At 1021 AM EST, a strong thunderstorm was located over Ligonier,
moving northeast at 35 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Kendallville, Ligonier, Albion, Rome City, Topeka, Wolcottville,
Cromwell, Brimfield, Stroh, Mongo, Indianola, Fairfield Center,
Brushy Prairie, Woodruff, Elmira, Big Long Lake, Kimmel, Eddy, Adams
Lake and Oliver Lake.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4163 8519 4153 8519 4153 8513 4146 8509
4135 8565 4150 8565 4171 8524
TIME...MOT...LOC 1521Z 245DEG 32KT 4144 8561
FISHERLocal storm report, Nov 5, 10:56 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1056 AM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM FLASH FLOOD NORTH WEBSTER 41.33N 85.70W
11/05/2017 KOSCIUSKO IN NWS EMPLOYEE
UP TO 0.5 FT OF WATER OVER SEVERAL ROADS
DOWNTOWN. EXTREMELY HEAVY RAINFALL.
&&
MCDLocal storm report, Nov 5, 11:04 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1104 AM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 AM HAIL EDDY 41.54N 85.45W
11/05/2017 M0.88 INCH LAGRANGE IN TRAINED SPOTTER
&&
MCDThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 1:09 AM EDT | Dense Fog Advisory | IWX | DeKalb, Elkhart, LaGrange, Marshall, Noble, Starke and 1 more | 11 hr |
| Nov 5, 3:23 AM EST | Flash Flood Watch | IWX | Adams, Allen, Blackford, Cass, DeKalb, Grant and 8 more | 13 hr |
| Nov 5, 3:57 AM EST | Small Craft Advisory | IWX | 40 hr | |
| Nov 5, 9:45 AM EST | Special Weather Statement | IWX | Kosciusko | 30 min |
| Nov 5, 9:54 AM EST | Marine Dense Fog Advisory | IWX | 3 hr | |
| Nov 5, 10:22 AM EST | Special Weather Statement | IWX | Noble | 23 min |
| Nov 5, 10:31 AM EST | Severe Thunderstorm Warning | IWX | DeKalb, LaGrange, Noble, Steuben | 44 min |
| Nov 5, 10:56 AM EST | Flash Flood Warning | IWX | Elkhart, Kosciusko, Noble | 3 hr |
| Nov 5, 11:15 AM EST | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 30 min |
| Nov 5, 11:35 AM EST | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Steuben | 40 min |
| Nov 5, 11:54 AM EST | Areal Flood Warning | IWX | DeKalb, Steuben | 3 hr |
| Nov 5, 12:22 PM EST | Special Weather Statement | IWX | Grant | 23 min |
| Nov 5, 12:35 PM EST | Severe Thunderstorm Warning | IWX | Blackford, Grant, Huntington, Wells | 40 min |
| Nov 5, 1:06 PM EST | Areal Flood Warning | IWX | DeKalb, Elkhart, Kosciusko, LaGrange, Marshall, Noble and 1 more | 6 hr |
| Nov 5, 1:13 PM EST | Tornado Warning | IWX | Blackford, Grant | 32 min |
| Nov 5, 1:37 PM EST | Tornado Warning | IWX | Blackford, Jay | 23 min |
| Nov 5, 1:54 PM EST | Tornado Warning | IWX | Jay | 36 min |
| Nov 5, 2:39 PM EST | Special Weather Statement | IWX | Blackford, Grant | 36 min |
| Nov 5, 2:48 PM EST | Areal Flood Warning | IWX | Adams, Allen, Wells | 6 hr |
| Nov 5, 2:59 PM EST | Severe Thunderstorm Warning | IWX | Adams, Blackford, Jay, Wells | 21 min |
| Nov 5, 3:18 PM EST | Severe Thunderstorm Warning | IWX | Adams, Jay | 27 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.